Thunderstorm Wind, Sequatchie
- When
- March 28, 7:45 PM CST
- Where
- Sequatchie County, 2.07 mi S of Daus
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.290, -85.430
A tree was reported down on Frank Tate road.
A strong cold front extending south from an Ohio Valley surface low moved through Southeast Tennessee during the evening and produced a line of severe thunderstoms. Moderate instability and southeasterly flow ahead of the line of storms aided the development of an isolated supercell thunderstorm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A strong cold front extending south from an Ohio Valley surface low moved through Southeast Tennessee during the evening and produced a line of severe thunderstoms. Moderate instability and southeasterly flow ahead of the line of storms aided the development of an isolated supercell thunderstorm. A brief...weak tornado passed just southeast of Dunlap, Tennessee during the late evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 28, 6:55 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
855 PM EDT SAT MAR 28 2009
.DISCUSSION...LINE OF STRONG STORMS MOVING EAST TOWARD FORECAST
AREA FROM MIDDLE TENNESSEE ALONG APPROACHING COLD FRONT. SINCE
SUNSET...SOME WEAKENING OF STORMS, BUT STILL FAIRLY STRONG HELICITY
AND SO TORNADO WATCH HAS BEEN ISSUED FOR SOUTHERN PLATEAU AND
PORTIONS OF ADJACENT VALLEY. BEHIND THE FRONT, WILL CONTINUE TO SEE
GUSTY WINDS AND WIND ADVISORY IS IN EFFECT THROUGH 08Z OVER THE
EAST TN MOUNTAINS. DRIER...COOLER AIR WILL REACH INTO THE AREA BY
MORNING. WILL UPDATE ZONE PACKAGE TO ADJUST EVENING WORDING.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 46 52 36 69 45 / 60 30 0 0 10
KNOXVILLE MCGEE TYSON AIRPORT, TN 45 50 35 65 43 / 60 30 0 0 10
OAK RIDGE, TN 43 49 34 64 43 / 60 30 0 0 10
TRI CITIES AIRPORT, TN 44 49 32 62 37 / 60 30 10 0 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WIND ADVISORY UNTIL 4 AM EDT SUNDAY FOR THE FOLLOWING ZONES:
BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...SEVIER
SMOKY MOUNTAINS...SOUTHEAST GREENE...SOUTHEAST MONROE.
VA...NONE.
&&
BB/MJBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 509 AM EDT SAT MAR 28 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-290915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 509 AM EDT SAT MAR 28 2009 /409 AM CDT SAT MAR 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS THE MID MISSISSIPPI VALLEY REGION TODAY...REACHING THE OHIO RIVER VALLEY TONIGHT. WARM AND MOIST AIR AHEAD OF A STRONG COLD FRONT...WILL CAUSE NUMEROUS SHOWERS AND SCATTERED STRONG TO SEVERE STORMS TO DEVELOP THIS AFTERNOON AND EVENING. THE MAIN SEVERE THREATS WILL BE THE DAMAGING WINDS AND LARGE HAIL...ALTHOUGH ISOLATED TORNADOES COULD ALSO OCCUR. RESIDENTS OF EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA ARE URGED TO KEEP INFORMED ON THIS POTENTIALLY DANGEROUS SITUATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MUCH COLDER AIR WILL FLOW INTO THE REGION BEHIND PASSAGE OF A STRONG COLD FRONT SATURDAY NIGHT. NEAR OR BELOW FREEZING TEMPERATURES MAY OCCUR SUNDAY NIGHT...ESPECIALLY ACROSS THE HIGHER ELEVATIONS. TAKE NECESSARY PRECAUTIONS TO PROTECT TENDER OUTDOOR PLANTS AND VEGETATION...FROM A POSSIBLE BRIEF PERIOD OF FREEZING TEMPERATURES LATE SUNDAY NIGHT INTO MONDAY MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FROM MONDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 821 PM EDT SAT MAR 28 2009 TNZ081-098-099-290230- SEQUATCHIE-MARION-HAMILTON- INCLUDING THE CITIES OF...DUNLAP...JASPER...CHATTANOOGA 821 PM EDT SAT MAR 28 2009 /721 PM CDT SAT MAR 28 2009/ ...LINE OF STRONG TO SEVERE STORMS APPROACHING CHATTANOOGA... A LINE OF THUNDERSTORMS WILL MOVE EAST INTO THE CHATTANOOGA AREA THIS EVENING. THIS LINE OF STORMS HAS A HISTORY OF PRODUCING LARGE HAIL AND TORNADOES IN MIDDLE TENNESSEE AND ALABAMA. THE STORMS ARE EXPECTED TO REACH CHATTANOOGA AROUND 1030 PM EDT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DGS
The Northeast Alabama radar (KHTX), 72 km away, was scanning. The volume nearest the first event began at 01:44 UTC.
5 thunderstorm wind, 1 tornado. Local standard time, as filed.
A tree was reported down on Frank Tate road.
Several trees were reported down two and a half miles southwest of Dunlap.
An EF0 tornado with winds estimated around 80 mph was observed near Lewis Road. Several trees were reported down along with significant damage to a house garage.
A few trees were reported down approximately one half mile east of Wartburg.
Two trees were reported down on Highway 27 approximately one half mile south of Elgin.
A few trees were reported down in Jacksboro.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2009Every state in 2009This day in weather historyThe tornado archive for Tennessee, 2009Warnings in Tennessee, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157295, 157297, 157294, 157299, 157300, 157301.